Which drugs prolong the QT interval and may lead to torsade de pointes?

Updated: Jan 31, 2017
  • Author: Jatin Dave, MD, MPH; Chief Editor: Mikhael F El-Chami, MD  more...
  • Print
Answer

Answer

Other drugs that prolong the QT interval and have been implicated in cases of torsade include phenothiazines, tricyclic antidepressants, lithium carbonate, ziprasidone, [4] cisapride, highly active antiretroviral drugs, high-dose methadone, anthracycline chemotherapeutic agents (eg, doxorubicin, daunomycin), [5] some fluoroquinolones, and any other medication using the CYP3A metabolic pathway. Ranolazine, [6] an antiangina agent, also prolongs the QTc, but torsade is a rare complication of this therapy. Often, multiple agents act synergistically. Because QT prolongation is highly variable among and even in a single individual, the specific "causative" agent is often speculative. Accordingly, lists of agents suspected of increasing the QT interval may include some drugs that do not have this particular effect.


Did this answer your question?
Additional feedback? (Optional)
Thank you for your feedback!